Allergy sufferers have a new option for the treatment of seasonal allergic rhinitis: Allegra-D 24 Hour Extended-Release Tablets (fexofenadine HCl 180 mg and pseudoephedrine HCl 240 mg),1 manufactured and marketed by Sanofi-Aventis. The tablet's unique Osmodex delivery system regulates the 24-hour release.2
Fexofenadine has gained popularity for its nonsedating antihistaminic efficacy against seasonal allergy symptoms unlike traditional antihistamines which often result in significant drowsiness and anticholinergic side effects. In many cases, these sedating side effects present a major deterrent to treatment. Second-generation antihistamines, such as fexofenadine, offer a reprieve from allergy symptoms without the bothersome sleepiness associated with earlier antihistamines.3
Fexofenadine exerts its antihistaminic properties through selective peripheral histamine1-receptor antagonist activity, resulting in antihistaminic activity without sedative effects. Fexofenadine does not cross the bloodbrain barrier, and in animal studies fexofenadine did not show central nervous system effects, anticholinergic effects, or alpha1-adrenergic-receptor blocking effects. Fexofenadine is the active metabolite of terfenadine.1
Pseudoephedrine, an orally active sympathetic amine, is a nasal decongestant. It is effective in reducing nasal congestion associated with allergic rhinitis.1
Clinical studies of safety and efficacy were not performed with Allegra-D 24 Hour. Instead, efficacy was based on data extrapolated from earlier studies from previously marketed Allegra 180 mg and data for nasal decongestion by oral pseudoephedrine.1 Bioequivalence between Allega-D 24 Hour Tablets and the concurrent administration of the individual drug components has been assessed in an open-label, randomized, 2-treatment, 2-period, crossover study. The study found the combination formulation to be bioequivalent to the concurrent administration of the individual drug components.
Contraindications, Warnings, and Precautions
Patients with a history of allergic reaction to fexofenadine or pseudoephedrine should not take Allegra-D 24 Hour. Patients with narrow-angle glaucoma, urinary retention, severe hypertension, severe coronary artery disease, or idiosyncrasy to adrenergic agents are contraindicated for treatment with Allegra-D 24 Hour. Additionally, patients taking monoamine oxidase inhibitors (MAOIs) and those who have taken MAOIs within the past 14 days should not take Allegra-D 24 Hour. Prescribers also should avoid treatment with Allegra-D 24 Hour in patients with renal insufficiency. They should use sympathomimetic amines, such as the pseudoephedrine component of Allegra- D 24 Hour, cautiously in patients with hypertension, diabetes mellitus, ischemic heart disease, increased intraocular pressure, hyperthyroidism, or prostatic hypertrophy.1
The most commonly reported side effects from fexofenadine are head ache, upper respiratory tract infection, and back pain. Common side effects from pseudoephedrine include nervousness, excitability, restlessness, dizziness, weakness, or insomnia.1
Allegra-D 24 Hour Extended-Release Tablets should be swallowed whole once a day, on an empty stomach, and with a full glass of water. Patients should be told never to crush, chew, or break the tablet. The dose should never exceed 1 tablet in a 24-hour time period.1 Patients should be counseled to avoid other prescription and OTC medications that contain ingredients similar to those in Allegra-D 24 Hour. A myriad of cough and cold or allergy-relief products are available over the counter, and many contain antihistamines or pseudoephedrine. Patients should be encouraged to read labels carefully and to ask questions when necessary.
Dr. Holmberg is a pharmacist with Phoenix Children's Hospital, Phoenix, Ariz.
For a list of references, send a stamped, self-addressed envelope to: References Department, Attn. A. Stahl, Pharmacy Times, 241 Forsgate Drive, Jamesburg, NJ 08831; or send an e-mail request to: firstname.lastname@example.org.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs